Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 292, NWS Dodge City, KS

August 10, 20174 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2017, 5:18 PM CDT for 4 counties in Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 5:18 PM CDT (22:18 UTC)
Expired
Aug 10, 2017, 5:39 PM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr
Aug 10, 2:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS53 KDDC 102218
SVRDDC
KSC007-033-097-151-102315-
/O.NEW.KDDC.SV.W.0292.170810T2218Z-170810T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
518 PM CDT THU AUG 10 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kiowa County in south central Kansas...
  Western Barber County in south central Kansas...
  Northeastern Comanche County in south central Kansas...
  Southwestern Pratt County in south central Kansas...

* Until 615 PM CDT

* At 518 PM CDT, a severe thunderstorm was located near Belvidere, or
  13 miles southeast of Greensburg, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Medicine Lodge, Lake City, Sun City, Deerhead, Belvidere and Croft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3746 9921 3759 9907 3734 9852 3704 9891
TIME...MOT...LOC 2218Z 307DEG 24KT 3748 9910 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
246 
WWUS53 KDDC 102234
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
534 PM CDT THU AUG 10 2017

KSC007-033-097-151-102315-
/O.CON.KDDC.SV.W.0292.000000T0000Z-170810T2315Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-
534 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN KIOWA...WESTERN BARBER...NORTHEASTERN COMANCHE AND
SOUTHWESTERN PRATT COUNTIES...

At 534 PM CDT, a severe thunderstorm was located near Belvidere, or
18 miles southeast of Greensburg, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Medicine Lodge, Lake City, Sun City, Deerhead, Belvidere and Croft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3744 9915 3751 9903 3734 9852 3704 9891
TIME...MOT...LOC 2234Z 311DEG 17KT 3743 9904 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
895 
WWUS53 KDDC 102239
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
539 PM CDT THU AUG 10 2017

KSC007-033-097-151-102249-
/O.CAN.KDDC.SV.W.0292.000000T0000Z-170810T2315Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-
539 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA...WESTERN
BARBER...NORTHEASTERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas. A severe thunderstorm watch also remains in
effect until 900 PM CDT for south central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3744 9915 3751 9903 3734 9852 3704 9891
TIME...MOT...LOC 2237Z 307DEG 24KT 3741 9901 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:44 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 10, 3:44 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
344 PM CDT Thu Aug 10 2017

...Updated long term section...

.SHORT TERM...(This afternoon through Friday)
Issued at 107 PM CDT Thu Aug 10 2017

Initial thunderstorm complex across SW KS currently will continue
eastward and will regenerate to some extent this afternoon,
particularly along its southern periphery (likely near or south of
the Oklahoma border). Severe threat from these storms has been
marginal, with wind gusts to near 60 mph, some hail, and locally
very heavy rainfall. Satellite imagery shows sky clearing rapidly
behind this initial convection, with full sun across western
counties and eastern Colorado. As such, still expect 80s area wide
this afternoon, with the atmosphere recovering and CAPE
rebuilding. In other words, thinking is this initial activity will
not deter the expected thunderstorm event this evening. Speaking
of which, still expecting a significant forward-propagating MCS
across at least portions of SW KS this evening and tonight. 12z
NAM is very aggressive with this scenario, and assuming the
boundary layer will recover this afternoon, it appears reasonable.
Thunderstorms will redevelop along the CO/KS border late this
afternoon, then propagate SE. Shear/CAPE combination will support
supercells initially, especially across WFO Goodland's CWA, and
some of this large hail potential will likely impact the NW zones
early this evening. During the 7-10 pm timeframe, thunderstorms
are expected to grow upscale into the MCS, with NAM/GFS and other
models seeming to want to favor the SW zones (west and south of
Dodge City) for the highest impact. Bowing line segments will
deliver strong to damaging winds, and continued to mention this
damaging wind potential in the grids for all zones through late
tonight. In addition, heavy rainfall will accompany this MCS.
Scott City measured rainfall rates of 3-4"/hour earlier, and high
PW will support widespread rainfall from the expected organized
complex. Given Goodland and Wichita are issuing a flash flood
watch, will go ahead and connect the dots to include SW KS. Storm
movement should accelerate as the MCS matures, limiting the
flooding threat to at least some extent.

Cold front/convective outflow combination will race through SW KS
this evening with winds becoming strong and gusty NE. High
confidence of post-frontal stratus/fog/mist developing across all
zones through Friday morning, and included areas of fog in the
grids. Feel NE winds will remain elevated enough to deter dense
fog formation, but with a saturated soil and boundary layer, it
won't take much to reduce visibility. Expected MCS to exit into
Oklahoma during the 4-7 am timeframe.

Friday...Cooler and more stable, and only mentioned isolated rain
showers in the morning. Stratus and fog will hold for at least the
first half of the day, but may not break all day across the SW
zones. Max temperature grids in the lower 80s are dependent on
some afternoon sunshine, but kept mid to upper 70s across the
SW zones.

.LONG TERM...(Friday night through Thursday)
Issued at 343 PM CDT Thu Aug 10 2017

Thunderstorm chances continue throughout the long term as weak
shortwaves move through the area. Timing of these disturbances
will be a challenge. Heavy rainfall will be the main concern
although given the aforementioned upper level pattern with upper
level jet persisting. Severe weather also can't be ruled out with
large hail and damaging winds. Well below normal temperatures are
in store during the long term, with highs only reaching the low to
mid 80s through early next week then mid to upper 80s as we head
into the beginning of next week. Lows are expected to range from
around 60 degrees across west central Kansas to upper 60s across
south central Kansas each night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1200 PM CDT Thu Aug 10 2017

Complicated TAF package with convection likely impacting aviation
at various times through tonight, followed by IFR/LIFR stratus
cigs Friday morning. Tried to keep the 18z TAFs simple for now,
acknowledging that many amendments will be needed over the next 24
hours based on convective/radar/stratus trends. Strong convection
will impact LBL/GCK and surrounding areas through midday. Primary
convective event is expected during the 00-09z Fri time frame,
when models depict an organized convective complex impacting most
if not all of the airports. Primary risk from this convection will
be outflow wind gusts in excess of 50 kts. Inserted convective
TEMPO groups in the 18z TAFs when storms are most likely.
Convective outflow-reinforced cold front will also pass this
evening with gusty NE winds, gusting to near 30 kts even outside
of convection. Finally, have high confidence that flight
categories will degrade after 06z Fri, with IFR/LIFR stratus cigs
expected. Reduced vis in BR/FG also expected Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  65  83 /  70  20  40  60
GCK  62  81  64  83 /  70  20  40  50
EHA  62  78  64  85 /  70  30  40  30
LBL  65  81  66  85 /  70  30  50  50
HYS  61  82  64  81 /  60  10  30  50
P28  68  85  67  82 /  70  20  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT /6 PM MDT/ this evening through
Friday morning for KSZ043-061>063-074>078-080-081-084>090.

&&

SHORT TERM...Turner
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Aug 10, 4:11 AM CDT, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
411 AM CDT Thu Aug 10 2017

KSZ030-031-043>046-061>066-074>081-084>090-110915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
411 AM CDT Thu Aug 10 2017 /311 AM MDT Thu Aug 10 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms with localized heavy rain are expected to develop
this afternoon and evening. These could be severe with hail as
large as tennis balls and wind gusts in excess of 70 mph. An
isolated tornado or two is also possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Fog: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There are chances for thunderstorms with locally heavy rain every
day, with the lowest chance on Sunday. Severe storms with hail
and damaging wind can't be ruled out.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Storms spotters will be needed this afternoon and early tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Local storm report, Aug 10, 3:25 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     WAKEENEY                39.02N 99.88W
08/10/2017                   TREGO              KS   NWS EMPLOYEE

            REPORTED AT DARI QUEEN, 521 BARCLAY AVE,
            WAKEENEY, KS 67672. SIDING TORN OFF AND
            WRAPPED AROUND NEIGHBORS TREE.

&&

LCR
Local storm report, Aug 10, 3:40 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             2 SE WAKEENEY           39.00N 99.86W
08/10/2017  E2.50 INCH       TREGO              KS   PUBLIC

&&

LCR
Local storm report, Aug 10, 3:41 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     2 SE WAKEENEY           39.00N 99.86W
08/10/2017                   TREGO              KS   PUBLIC

            WINDOWS BROKEN AT HOUSE. EST. WIND 60 MPH.

&&

LCR
Local storm report, Aug 10, 3:43 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     3 W WAKEENEY            39.02N 99.95W
08/10/2017                   TREGO              KS   LAW ENFORCEMENT

            SEMI TRACTOR TRAILER BLOWN OVER ON I-70 AT
            MM130. TIME IS APPROXIMATE.

&&

MLG
Local storm report, Aug 10, 3:56 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     9 W ANTONINO            38.79N 99.56W
08/10/2017                   ELLIS              KS   PUBLIC

            ~60 MPH WIND.

&&

LCR
Local storm report, Aug 10, 4:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 W TIMKEN              38.47N 99.24W
08/10/2017  E1.50 INCH       RUSH               KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:43 PM CDTSevere Thunderstorm WarningDDCBarber17 min
Aug 9, 8:07 PM CDTSpecial Weather StatementDDCBarber38 min
Aug 9, 8:21 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche19 min
Aug 9, 8:26 PM CDTSevere Thunderstorm WarningDDCBarber20 min
Aug 9, 8:27 PM CDTSpecial Weather StatementDDCComanche33 min
Aug 10, 4:31 AM CDTDense Fog AdvisoryDDCEdwards, Ellis, Finney, Ford, Grant, Gray and 10 more5 hr
Aug 10, 9:57 AM CDTSpecial Weather StatementDDCHamilton63 min
Aug 10, 10:23 AM CDTSpecial Weather StatementDDCStanton52 min
Aug 10, 10:34 AM CDTSevere Thunderstorm WarningDDCHamilton, Stanton41 min
Aug 10, 11:08 AM CDTSpecial Weather StatementDDCGrant52 min
Aug 10, 11:21 AM CDTSpecial Weather StatementDDCScott39 min
Aug 10, 11:36 AM CDTSpecial Weather StatementDDCSeward, Stevens39 min
Aug 10, 11:50 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens38 min
Aug 10, 12:03 PM CDTSpecial Weather StatementDDCGray, Hodgeman, Lane, Ness57 min
Aug 10, 1:39 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Finney, Ford, Grant and 12 more15 hr
Aug 10, 1:52 PM CDTSevere Thunderstorm WarningDDCTrego53 min
Aug 10, 2:11 PM CDTTornado WarningDDCTrego49 min
Aug 10, 2:32 PM CDTTornado WarningDDCTrego43 min
Aug 10, 2:48 PM CDTSevere Thunderstorm WarningDDCEllis, Trego57 min
Aug 10, 3:10 PM CDTFlash Flood WarningDDCTrego3 hr
Aug 10, 3:15 PM CDTSevere Thunderstorm WarningDDCLane, Scott30 min
Aug 10, 3:16 PM CDTSevere Thunderstorm WarningDDCEllis, Rush, Trego44 min
Aug 10, 4:04 PM CDTSevere Thunderstorm WarningDDCEllis, Rush22 min
Aug 10, 4:14 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush46 min
Aug 10, 4:48 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford57 min
Aug 10, 5:30 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa60 min
Aug 10, 5:42 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford63 min
Aug 10, 6:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.